I’ve “always” been on the Pill. I started in my teenage years and stopped 2 years before we were able to conceive James. The purpose of stopping that time was to have a baby. Then I started again almost straight after the 6-week check when James was a baby. So far, so normal. But there were major negatives to taking the Pill, and I thought it might be helpful to share them, as well as the symptoms I experienced when I stopped popping a birth control pill every day.
The downsides of the Pill
I’d had a hell of a time with the Pill I was on after James and before I was pregnant with Noah. Dryness, mood swings, really not “myself”. So after Noah, I asked for something different, and not Cerazette. The doctor put me on Micronor, which, I have to say, I didn’t realise was almost as bad.
Looking back now, I think I can probably attribute the overshadowing blackness of much of the past couple of years to Micronor. At one point, I was considering how I would keep the boys safe until Rob came home so that I could have an accident and kill myself. The key thing was the accident so that the boys would have the insurance money and wouldn’t have to worry. Obviously, they wouldn’t have a mummy, but I considered that they’d be better off without me.
If you know me in real life – you might find that a bit odd to hear. But I’m being totally honest – this was a bad time. And I think it was down to the Pill. See this article on The Guardian about the link between depression and the Pill.
I’m not the only one: see the address Natalie Portman gave Harvard in 2015.
Time to change
In July last year, I went to the GP for my annual pill check. This time I decided I’d ask for something else, and not Micronor anymore. Since I started taking Micronor after having Noah nearly 3 years ago, I’d been having 3 periods a month, and I was sure there was something better for me. When I first started taking the Pill all those years ago in my teenage years, my periods were 15 days long, with a gap of 5 days between, and then 15 days more heavy bleeding, ad infinitum. But obviously the Pill I took before I became a mum really controlled it. Back then, as a teen and in my twenties, I was on Microgynon and I can’t think there were many negatives. I didn’t spot any, anyway.
However, in July last year I was still breastfeeding and due to several factors, my blood pressure was crazy high during the consultation. The doctor couldn’t recommend anything else, other than the coil. There are too many scare stories for me to go that route, especially the year-long period one of my friends had.
So the doctor said she’d have to give me the same Pill again – Micronor. Only, unfortunately, that brand was no longer available on the NHS. The GP had to write a prescription for Norethisterone instead, which she said was the same thing, basically.
Constant premenstrual water retention and weight gain
I took this different pill for one and a half months. I put on so much weight in that time. I felt hungry all the time, and basically premenstrual. My feet and hands were puffed up with water retention, and I had 2 periods. So I stopped taking it. I just couldn’t bear to feel like that anymore.
What has happened to my body after I stopped taking the pill?
Seven months on what has happened to my body? The first thing that happened was I lost the water retention. That’s the first benefit! Otherwise, I have discovered a new cycle – 33-35 days, then I have a 3 day period, and that is a totally normal bleed.
One of the main drawbacks I found in the early days of coming off the Pill was that I experienced sharp, intense headaches. They were behind my eyes and nose. I thought at first that they were a cold coming on, but I found this forum thread, that makes me sure that they were due to stopping the Pill cold turkey.
Also in the first few weeks of coming off the Pill, I found my eyes were more tired, with occasionally blurred vision. I don’t wear corrective lenses at the moment. When I googled this one to see if it was a common side effect of stopping birth control, I discovered that altered vision is actually one of the major risks associated with taking the Pill. Try this shocker from the Daily Fail if you fancy a true horror story (it’s a do not link, so the Wail won’t get a hit, if you object to that particular publication).
Oh, my word – the discharge I had while taking the Norethisterone was insane. I was constantly feeling damp. While I was on the Cerazette, I was really dry, but the Norethisterone was the polar opposite. I’m currently feeling somewhat ‘normal’, as in, all females have discharge, and now it’s not dripping from me like a huge toddler snot. Much better. I was having to change liners every time I went to the toilet, and it was really unpleasant.
I think that this last one isn’t to do with taking the pill or stopping taking birth control. I think I’ve just stepped up my exercise and healthy eating. Here’s to a healthier future. Hopefully, the benefits of this will override any negatives I may discover down the line. And mentally I’m in a much better place. More “me” again!
Have you considered stopping your birth control? Have you always been on the pill and are putting up with the downsides?